The Turkish journal of gastroenterology : the official journal of Turkish Society of Gastroenterology, vol.21, no.3, pp.313-6, 2010 (SCI-Expanded)
Hepatitis B is an important health problem all over the world as well as in our country. Entecavir is a nucleoside analog used in the treatment of chronic hepatitis B. We present a case of a 55-year-old male patient who developed unilateral gynecomastia while under treatment with entecavir. Physical examination was unremarkable except for minimal hepatomegaly. Laboratory examination revealed: HbsAg: positive, HBeAg: negative, anti-HBe: positive, HBV DNA: 800,000 copies/ml, total anti-HDV: negative, and alanine aminotransferase: 105 U/L (normal range: 0-41). The treatment was started with pegylated interferon. During the follow-up, transaminases did not regress and HBV DNA was found to still be highly positive at the sixth month evaluation. Pegylated interferon treatment was stopped and entecavir was started at a dose of 0.5 mg/day. Six months after the initiation of entecavir treatment, the patient presented with a painful swelling in the right breast. On physical examination, there was painful gynecomastia on the right side, which was confirmed with mammography and ultrasound of the breast tissue. The patient was not taking any drug that may have caused gynecomastia. Hormonal status of the patient was normal. Laboratory values were normal. We considered that this unilateral gynecomastia might be an adverse effect of entecavir. Since the patient had a rapid viral and biochemical response to entecavir, the drug was continued under close follow-up and there was no further progression of the gynecomastia.